November 2016, Vol. 5, No. 9
Managing Immune-Related Toxicities
For many patients with advanced melanoma and lung cancer, checkpoint inhibitors have been a godsend, helping to extend survival to previously unthinkable lengths. While the impression is that checkpoint inhibitors are free of adverse effects, in reality, clinicians strive daily to balance the efficacy and toxicity of these treatments.
At the 2016 Palliative Care in Oncology Symposium, Lynn Schuchter, MD, C. Willard Robinson Professor of Hematology-Oncology at the University of Pennsylvania, Philadelphia, described common toxicities of the 4 FDA-approved immune checkpoint inhibitors—ipilimumab, nivolumab, pembrolizumab, and atezolizumab—and her approach to managing these side effects.
Before each dose of a checkpoint inhibitor, said Dr Schuchter, patients should be evaluated for the development of toxicities. Although immune-related adverse events are generally mild (grade 1/2), with longer follow-up, more uncommon toxicities can emerge, including episcleritis/uveitis, pancreatitis, neuropathies, nephritis, and cardiomyopathies.
“Essentially any organ can be affected by autoimmune complications,” said Dr Schuchter. “I have seen 2 patients have wonderful responses to treatment and then die from cardiomyopathy.”
Initial management of toxicities usually starts with eliminating other noninflammatory causes and assessing severity. For mild and tolerable symptoms, treatment can typically be continued. With moderate reactions, Dr Schuchter will often hold or omit a dose and begin systemic corticosteroids (0.5-1 mg/kg/day of prednisone or equivalent).
“With anti–PD-1/PD-L1 antibodies, doses are not reduced,” she emphasized. “Rather, schedules are adjusted. When symptoms resolve or return to baseline, steroids can be slowly tapered and treatment can usually be resumed.”
When symptoms are severe, therapy is permanently discontinued and systemic corticosteroids initiated (1-2 mg/kg/day).
Specific Symptom Management
Patients who experience pruritus will report itchy skin, but rash may not be obvious, said Dr Schuchter, who recommended supportive measures (antihistamines, topical steroids) and sun protection for mild pruritus.
For a confluent rash, the recommendation is to hold treatment and consider oral steroids. If the rash is severe, treatment should be discontinued and steroids continued, often intravenously.
Because of the risk of peritonitis, perforation, and life-threatening complications, diarrhea and especially colitis are the most concerning toxicities, said Dr Schuchter, and patients should immediately report changes in bowel movements.
Abdominal pain, mucus or blood in the stool, peritoneal signs, bowel perforation, and ileus are high-risk signs that require urgent care, and colitis may warrant hospitalization for intravenous fluids and steroids.
Dr Schuchter approaches patients with diarrhea by first ruling out Clostridium difficile. When drug-related colitis is diagnosed, therapy is very individualized. Mild illness is treated with supportive care and increased monitoring. More serious illness is treated as follows:
- Stools <4 × baseline: loperamide, budesonide
- Stools <7 × baseline: 1 mg/kg prednisone
- Stools >7 × baseline or refractory to oral steroids
- Hospitalize for IV Solu-Medrol 1-2 mg/kg
- Consider colonoscopy and CT scan for further evaluation
- Consider infliximab 5 mg/kg
Endocrinopathies and Hypophysitis
Patients should have a chemistry panel, including thyroid-stimulating hormone, at baseline and with each treatment, said Dr Schuchter, but a pituitary panel is not necessary unless hypophysitis is suspected on MRI.
Headache related to these conditions can be treated with high-dose steroids. When the thyroid or pituitary gland is affected, the change may be permanent, she reported, but early intervention with high-dose steroids during acute hypophysitis may preserve pituitary function.
Endocrinopathy management starts with replacing the missing hormones: levothyroxine for thyroid deficiencies and low-dose hydrocortisone for pituitary dysfunction. Clinicians should be aware of the potential for adrenal crisis and advise patients to wear medical alert bracelets, she noted.
Liver function should be evaluated prior to each dose. Mild enzyme elevations can be managed with frequent monitoring. Treatment is held and monitoring is increased when enzymes exceed 2.5 to 5.0 times the upper limit of normal (ULN) or bilirubin is more than 1.5 to 3.0 times the ULN. When levels rise higher than this, however, the drug is permanently discontinued and steroids initiated.
A potentially life-threatening event, pneumonitis is more common in patients using anti–PD-1 agents (pembrolizumab and nivolumab) than CTLA-4 inhibitors (ipilimumab). It can present with cough or shortness of breath and can be confused with metastases to the lung.
If pneumonitis is isolated and patients are asymptomatic, treatment can be continued with close observation, said Dr Schuchter. For symptomatic patients, treatment should be held and high-dose steroids started. Patients with severe symptoms or hypoxia should be hospitalized, treated with steroids, and considered for bronchoscopy. After severe pneumonitis, treatment reinitiation may not be possible.
“Prolonged use and slow taper of steroids can result in its own consequences, including risk of atypical infections, compression fractures, and other steroid-related side effects. Vigilance for these complications is also part of the long-term management of these patients,” Dr Schuchter concluded.
Understanding the Current Classification Criterion and Prognostic Models for the Myelodysplastic Syndromes and Dysplastic Cytopenias of Undetermined Significance as a Paradigm for Personalized Medicine
Myelodysplastic syndromes (MDS) define a group of hematologic disorders whose pathologic findings have been well defined.1 Controversy exists, however, in the reproducibility of the various subtypes. The 4th edition of the World Health Organization’s WHO Classification of Tumours of the Haematopoietic and Lymphoid Tissues was last published in 2008.2,3 The [ Read More ]
With the success of programmed death-1 (PD-1) and PD-1 ligand 1 (PD-L1) inhibitors in non–small cell lung cancer (NSCLC), attention has focused on how best to combine these immunotherapies, and one question has been whether they can be safely and effectively combined with standard chemotherapy. Combining pembrolizumab with a standard [ Read More ]